AURORA, Colo. (AP) — Emergency room doctors at the University of Colorado Hospital have treated at least 20 patients in the past two weeks for severe symptoms linked to patients using synthetic marijuana, including high heart rates, confusion and slurred speech.
Hospital spokesman Dan Weaver said Friday the hospital usually sees one or two cases a week. He said the numbers spiked over the past week, creating the concern.
Authorities said the synthetic drugs are often favored because they don’t show up in urine tests.
Doctors said two forms of lab-produced drugs have chemical makeups and effects similar to marijuana.
“People come in with high heart rates, and agitation, not following commands, confused, slurring their words. Those are probably the most common types of symptoms,” said Christopher Hoyte, Medical Director of Toxicology Clinic at the hospital. He said some people have to be put on ventilators to keep them breathing.
Synthetic THC products are available online, but hospital officials said the recent high influx of patients suggests that a bad batch is circulating in the area, or that chemists have started producing a new, more dangerous strain, the Aurora Sentinel reported Friday (http://tinyurl.com/onqux6r).
Hoyte said emergency rooms across the metro area and the country have seen a similar influx of symptoms in the past month.
“The problem is, you don’t know what you’re getting. You’re really taking a risk by smoking these and being exposed to drugs you don’t think you’re being exposed to,” Hoyte said.
“People are having very bad outcomes after smoking this,” he said.
Information from: The Aurora Sentinel, http://www.aurorasentinel.com/